Virginia, 2020

Dense Fog in Virginia, May 23, 2020

May 23, 2020 · NWS LWX · 13 events in 13 counties and zones

Areas of dense fog formed within a calm lower troposphere beneath an upper low across portions of central Virginia.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Areas of dense fog formed within a calm lower troposphere beneath an upper low across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 2:57 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 23, 2:57 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EDT Sat May 23 2020

.SYNOPSIS...

&&

.NEAR TERM /THROUGH TONIGHT/...

Upper level low is currently over central MD per water vapor
imagery and is helping to focus widespread showers along and
east of I-95. This activity should push east of the Chesapeake
Bay by 12Z if not sooner. In its wake, areas of dense fog have
developed west of the Blue Ridge Mountains. May need a Dense Fog
Advisory soon if currents trends persist.

Hi-res models show very little if any activity this afternoon,
however, global models show isold shallow convection forming
along I-95, but mainly over northeast MD along the Susquehanna
River. Any activity should die down quickly with loss heating.
Models show a marine layer advecting in tonight as sfc flow
becomes onshore.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Sunday looks to start out cloudy with a low cloud overcast
beneath a strengthening subsidence inversion. Otherwise, heights
rise Sun through at least mid next week as strong ridge builds
from the west. Model PoPs seem overdone in this pattern and have
scaled back to confine them to mainly west of Blue Ridge.
Isold/widely sct afternoon and early evening t-storms seem
possible mainly over the Appalachians.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

A broad upper level ridge will be in place over the eastern half of
the United States Tuesday through the end of the week. High pressure
is forecast to be situated offshore over the Atlantic Ocean. This
will lead to a general south to southeasterly flow most of next
week. Mostly dry weather is expected through the majority of next
week but we can rule out some terrain induced showers and
thunderstorms during the peak diurnal heating periods. A warming
trend is expected next with daytime temps rising up into the mid to
upper 80s by Friday. Overnight lows will be mild in the upper 50s
and 60s.

Toward the end of next week, a slow moving front that had been
stalled over the midwest will slowly move through our region. There
remains a lot of disagreement on how much moisture will be
associated with this boundary and the exact timing. This boundary
will likely bring the best chance for precipitation next week.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...

Areas of dense fog forming at CHO and MRB. Showers ending by 12Z
with conditions improving. Onshore flow tonight will bring low
cigs again with MVFR/IFR cigs likely persiting into Sun morning.
Otherwise, fair weather Sun and Memorial Day.

VFR conditions are expected with a general south to southeasterly
flow through Thursday. The CHO and MRB terminals could experience
some isolated showers and thunderstorms that form along the higher
elevations.

&&

.MARINE...

Showers this morning, otherwise good boating conditions
expected through the Memorial Day weekend.

No Small Craft Advisories are expected for Tuesday and Wednesday at
this time with winds mainly out of the south to southeast.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...JMG
AVIATION...LFR/JMG
MARINE...LFR/JMG
Hazardous weather outlook, May 23, 3:14 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
414 AM EDT Sat May 23 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
414 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
414 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect until 8 AM EDT today for areas
along and west of Interstate 81 and Albermarle and Nelson Counties
in Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
May 23, 4:15 AM EST to 7:00 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Rockingham

When
May 23, 4:15 AM EST to 7:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Nelson

When
May 23, 4:15 AM EST to 7:00 AM EST
Where
Nelson forecast zone
Reported by
AWOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Western Highland

When
May 23, 4:15 AM EST to 7:00 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Eastern Highland

When
May 23, 4:15 AM EST to 7:00 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Central Virginia Blue Ridge

When
May 23, 4:15 AM EST to 7:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Albemarle

When
May 23, 4:53 AM EST to 7:00 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Greene

When
May 23, 4:55 AM EST to 7:00 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Shenandoah

When
May 23, 5:35 AM EST to 7:00 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Frederick

When
May 23, 5:55 AM EST to 7:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Page

When
May 23, 6:37 AM EST to 7:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Madison

When
May 23, 6:37 AM EST to 7:00 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

Dense Fog, Northern Virginia Blue Ridge

When
May 23, 6:37 AM EST to 7:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Visibility was around one-quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893843, 893844, 893847, 893849, 893850, 893851, 893848, 893853, 893845, 893846, 893852, 893854, 893855.